Ask the Pharmacist: Advice concerning Prednisone

Dear Doc,

Maybe it’s the prednisone, but I have a hard time falling asleep. I’m fine once I’m asleep
and rarely awaken in the night. Also, during the day I often feel jittery and nervous. I’m
losing weight even though everyone tells me you are supposed to gain on prednisone.
Please advise.

Some of the common side effects of long term corticosteroid therapy are insomnia, mood
swings, irritability and an increase in anxiety. The exact cause of these side effects are not
known but some researchers believe that prednisone breaks down muscle and releases
glucose in to your system and the higher than normal level of glucose in your system may
create some of those adverse effects. When I counsel patients who are about to start
taking prednisone, I warn them to be prepared for these side effects. Informing family
members would be very beneficial so they understand it is of no fault of yours or theirs. If
these side effects persist, contact your physician regarding possible dosing adjustments or
prescribing a medication to help with your insomnia or anxiety. For many patients taking
prednisone, weight loss may occur but it tends to vary from patient to patient. The
reasons for the weight loss may be due to a decrease in muscle mass and a decrease in
bone density. Prednisone can break down the proteins used to build muscle and that
tends to create a loss of muscle mass in patients. Exercise is an excellent way to maintain
your muscle tone along with a diet higher in protein because the extra protein can be used
to develop more muscle. Always consult with your physician or a nutritionist for the
proper amount of protein required in your daily diet. If you are taking prednisone on a
long term basis speak with your physician about having a bone density test performed as
a baseline because of the increased chance of developing osteoporosis. Talk to your
physician or nutritionist about taking calcium supplements or modifying your diet with
more calcium intake. Also include exercise with weight bearing routines to maintain your
bone strength.

 

©2022 Myasthenia Gravis Foundation of California.